Alert archive / North Carolina / Rip Current Statements in 2020

Rip Current Statement 8, NWS Wilmington, NC

May 18, 2020New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this rip current statement at May 18, 2020, 4:35 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at May 18, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 18, 2020, 4:35 AM EDT (08:35 UTC)
In effect from
May 18, 2020, 6:00 AM EDT
Expired
May 18, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WHUS42 KILM 180835
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
435 AM EDT Mon May 18 2020

NCZ106-108-190000-
/O.NEW.KILM.RP.S.0008.200518T1000Z-200519T0000Z/
Coastal Pender-Coastal New Hanover-
435 AM EDT Mon May 18 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
43
1 follow-up statement
846 
WHUS42 KILM 182349
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
749 PM EDT Mon May 18 2020

NCZ106-108-190100-
/O.EXP.KILM.RP.S.0008.000000T0000Z-200519T0000Z/
Coastal Pender-Coastal New Hanover-
749 PM EDT Mon May 18 2020

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...



$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at May 18, 3:14 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 18, 3:14 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
314 AM EDT Mon May 18 2020

.SYNOPSIS...
Tropical Storm Arthur will approach the North Carolina coastline on
Monday. The main impacts from this system will be ongoing dangerous
rip currents and rough marine conditions. Unsettled weather will
follow early next week with improving conditions by mid-week.

&&

.UPDATE...
Main forecast change was to extend the Small Craft Advisory end
times into the day Monday, with seas aoa 6 ft likely to persist.
No other big changes to the ongoing forecast necessary.

&&

.NEAR TERM /THROUGH TUESDAY/...
Northeasterly flow of Atlantic moisture has taken a long time to
start leading to measurable precipitation. This is no surprise given
the very dry air seen just above the surface in this mornings RAOBs
from both CHS and MHX. As this persists overnight rain chances
should increase while amounts stay quite light. The few models that
bring the direct moisture envelope of Arthur (e.g. WRF) appear flat
out incorrect as they don't seem to be handling the asymmetric
precip distribution typical of systems that form so close to the
coast. Monday may start with a lull in rain chances as Arthur pulls
away to the northeast. Rain chances then ramp up from the southwest
late in the afternoon if not evening with the approach of a warm
front. SPC is highlighting our inland zones for a marginal risk of a
damaging wind gust as 500-1000 J/Kg of CAPE may develop, though
those values may be waning diurnally as rain chances are on the
rise. Wind fields strengthen Monday night but with instability loss
expect no worse than gusty showers.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A mid level low will be spinning in the Tennessee Valley with
what can best be described as a litany of frontal and pressure
system affect the area. Confidence remains low as the position
of the systems, both aloft and at the surface are changing with
almost model cycle. Chance to even likely pops at times are in
place basically through the entire period. Temperatures will be
a little below climatology mainly highs due to the moisture.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Guidance continues to struggle with the evolution of a mid
level cutoff that meanders in and around the Tennessee Valley.
The overall theme today is for a wetter scenario with what
appears to be a slightly more southern solution and moisture
advection from the Gulf of Mexico. Pops have been nudged and I
mean nudged higher to address knowing that this time tomorrow
there will most likely be a different solution. Some ebb and
flow with temperatures but overall slightly cooler early on
trending to slightly warmer than normal late.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Coastal terminals to experience T.S. Arthur pcpn early this AM
thru midday Mon. TS Arther pcpn will end from SW to NE from
midday hrs thru mid aftn hrs. Will advertise gustiness to the
winds associated with the pcpn. A few/sct -shra may make it to
FLO or LBT during the AM hrs...however pcpn for these 2 inland
terminals will mainly come from a mid-level s/w trof rotating
around an upper level low centered over mid-mississippi River
Valley this evening. This s/w trof will be lifting and affecting
the SC/NC forecast areas by mid to late this evening. Have
indicated the threat for tstorms across all terminals, but
especially FLO/LBT where a sfc frontal boundary or occlusion
will lie. The threat for thunder will exist along with a heavy
rainfall potential due to the SE low level influx of Atlantic
moisture setting up well after Arthur's center passes at it's
closest to Southeast NC and Northeast SC. As Arthur lifts North
by Northeast over the adjacent ATL waters, sfc winds will back
with time, ie from NNE to NW-WNW by daybreak, and W-SW during
the aftn. Windspeeds will generally run 10-20 kt, with g25 kt
possible along the coasts, will the hier speeds/gusts coming
early in the day when Arthur is at it's closest to the local
terminals. Weak subsidence aloft associated with the departing
Arthur, will put a temporary lid on pcpn development Mon aftn
into the early Mon evening hrs. along with some partial clearing
skies.

Extended Outlook...Additional unsettled weather and resulting
flight restrictions can be expected late Mon night thru the
mid to late week period as a slow moving frontal system works
in tandem with a slow moving upper low.

&&

.MARINE...
Arthur only bringing marginal Small Craft Advisory conditions at
present though with its closest approach tonight winds and seas
should both uptick a bit. Wind will swing around to the west on
Monday as the system exits to our northeast and then to the S or SW
as a warm front approaches from the S. The trough associated with
the front should allow wind speeds to drop for a time late Monday.
Wind fields then re-strengthen Monday night as a healthy upper
disturbance approaches.

Wind fields will be relatively light through the period as
the synoptic surface features are weak and move slowly. For the mid
week period expect an east to sometimes southeast direction on the
lower end of a 10-15 knot range. More of a sustained southwest flow
develops late ahead of a cold front. Significant seas should be in a
consistent 2-4 foot range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for AMZ254-
     256.
     Small Craft Advisory until 10 AM EDT this morning for AMZ250-
     252.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...MBB
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...DCH
MARINE...MBB/SHK
Hazardous weather outlook, May 17, 8:14 PM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
814 PM EDT Sun May 17 2020

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-054>056-
058-059-190015-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
814 PM EDT Sun May 17 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-190015-
Coastal Pender-Coastal New Hanover-
814 PM EDT Sun May 17 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT MONDAY
THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-190015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
814 PM EDT Sun May 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-190015-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
814 PM EDT Sun May 17 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:15 AM EDTSmall Craft AdvisoryILM3 hr
May 18, 7:51 PM EDTSpecial Weather StatementILMColumbus39 min

Nearby

Rip Current Statements in North Carolina, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.